Ohio, 2023

Hail in Ohio, April 28, 2023

April 28, 2023 · NWS ILN · 2 events in 2 counties and zones

A weak low pressure system moved through the Ohio Valley with a few storms producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak low pressure system moved through the Ohio Valley with a few storms producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 28, 2:40 PM EST, 7 minutes earlier.

Area forecast discussion, Apr 28, 2:40 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
340 PM EDT Fri Apr 28 2023

.SYNOPSIS...
A surface low pressure center will track from the Cincinnati
area this morning towards Toledo by nightfall. As the low
continues northward tonight and Saturday, it will combine with
an eastward moving low tracking through WI. The resulting low
will strengthen and a resulting cold front will cross the region
from northwest to southeast Saturday night.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms in and east of the Scioto River Valley
will continue to move northeast this afternoon, with a slow
eastward progression to the entire area. The deeper convection
is notably waning on the west side of the rain area and
translating eastward. This is expected to speed up the overall
eastward movement of the rain and shunt the severe potential of
storms to the east as well.

By nightfall, the rain will have moved east of the CWA and the
occurrence of cold advection showers currently over metro
Indianapolis will be waning with the removal of insolation later
today and the northeast movement of the upper and surface
circulations. Some wraparound showers might remain possible
through late evening but are not currently noted as the trend in
radar returns.

Under cloudy skies, overnight lows will drop to the mid 40s in
the southwest and western CWA, upper 40s for the remainder of
the CWA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Flow remains southwesterly during the day as low pressure
deepens in the northern Great Lakes region. A cold front
approaches the area in the evening, with significant warm
advection found ahead of it. Highs will reach into the mid and
upper 60s with some low 70s possible in the southeast.

As the southwest flow precedes the front, some warm sector
showers may affect the area southwest of metro Cincy before
nightfall. The cold front crosses early Saturday evening and a
line of convection is expected to accompany it. The occurrence
of these showers and thunderstorms will be early in the evening
for the northwest, in the predawn hours in the southeast.

Overnight lows will not be as cold as would be expected after a
strong cold front, but the upper flow remains southwest ahead of
the upper low, limiting the strength of the cold air push.
Overnight lows will drop to the mid 40s in the northwest to near
50 in the southeast.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
On Sunday, a large upper low will be centered over the Great
Lakes. This low will control the weather over the area well into
the week, with chances for rain and temperatures below normal.

The greatest chances for showers will likely be tied to
individual waves rotating around the sprawling and slow-moving
low, and confidence is only medium in the timing of these
features. With cool air moving in aloft, and favorable forcing
ahead of a wave, showery precipitation will likely develop on
Sunday during the daytime hours. With steep lapse rates, and
freezing levels below 5kft, some small hail or graupel could
occur in the more robust cells on Sunday. After showery
precipitation gradually diminishes Sunday night, the next wave
will bring widespread precipitation during the daytime hours on
Monday. Occasional chances for showers will continue through at
least Tuesday evening, with the low finally moving far enough
east to allow somewhat of a drying trend heading into Wednesday
morning. In addition, the pressure gradient (and mixed low
levels) will allow for some gusts to around 30kts on Monday and
Tuesday afternoons. However, aside from the cool/windy/rainy
conditions, no significant impacts (or hazardous weather) are
expected. Monday will likely be the coolest day of the period,
with highs in the upper 40s to lower 50s, with a gradual warming
trend beginning thereafter.

As the Ohio Valley ends up between systems on Wednesday and
Thursday, drier weather is likely, along with more pronounced
warming on Thursday -- well into the 60s. There is considerable
uncertainty on precipitation timing with any evolution to the
pattern late in the week, but some low-end chances of
precipitation seem warranted for Thursday and Friday, as a
switch to a more progressive pattern appears likely to develop.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
IFR cigs running west of a DAY-CVG line may linger a little
longer but should exhibit rapid improvement this early afternoon
with some mixing. Any low end MVFR cigs at CMH/LCK will break up
by 19Z as deeper mixing to the south gets pulled into central
OH. This mixing and subsequent sunny breaks will result in
shower activity and some thunderstorms briefly this afternoon.

Flow is quite diverse over the CWA with cyclonic rotation around
the northward moving surface low. Flow will become more
uniformly west-southwest as the system retreats later today.

Some guidance products are suggesting a return to IFR cigs
overnight but low level cold advection is at its peak early this
evening. T/Td spread and weak southwest flow would suggest
little vsby restrictions overnight, but both the cigs and vsbys
are in close proximity to conditions that could deteriorate
overnight and will need to be closely monitored.

OUTLOOK...MVFR/IFR conditions are possible at times through Tuesday.
Wind gusts near 30-35kts will be possible Monday and Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Hatzos
AVIATION...Franks
Hazardous weather outlook, Apr 28, 2:28 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
328 AM EDT Fri Apr 28 2023

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>045-
051>054-060>063-070>072-077>081-290900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Miami-Champaign-Clark-Madison-Preble-
Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Hamilton-Clermont-
Brown-Highland-Adams-
328 AM EDT Fri Apr 28 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ100-OHZ046-055-056-064-065-073-074-082-088-290900-
Lewis-Delaware-Franklin OH-Licking-Pickaway-Fairfield-Ross-Hocking-
Pike-Scioto-
328 AM EDT Fri Apr 28 2023

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.

.DAY ONE...Today and tonight.

Scattered storms are expected this afternoon into early evening. An
isolated strong to severe storm is possible, with large hail and
gusty winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 28, 2:47 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
347 PM EDT Fri Apr 28 2023

OHZ056-065-282015-
Licking OH-Fairfield OH-
347 PM EDT Fri Apr 28 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
FAIRFIELD AND SOUTH CENTRAL LICKING COUNTIES THROUGH 415 PM EDT...

At 346 PM EDT, a strong thunderstorm was located over Baltimore,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Heath, Baltimore, Buckeye Lake, Hebron, Millersport, Pleasantville,
Fairfield Beach, Harbor Hills, Thornport, Thurston, Kirkersville,
State Route 158 at State Route 204, Interstate 70 at State Route 37
and Interstate 70 at State Route 13.

This includes I-70 in Ohio between mile markers 124 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3992 8242 3993 8242 3993 8246 3984 8247
      3984 8243 3983 8240 3982 8240 3977 8268
      3986 8272 4000 8248 3992 8237
TIME...MOT...LOC 1946Z 239DEG 25KT 3983 8264

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clark

The radar

The Cincinnati radar (KILN), 114 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fairfield

When
April 28, 2:47 PM EST to 2:49 PM EST
Where
Fairfield County, 0.53 mi W of Baltimore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.850, -82.610

Hail, Licking

When
April 28, 3:43 PM EST to 3:45 PM EST
Where
Licking County, 2.11 mi SE of Amsterdam
Measured
0.75 in hail
Reported by
Public
Coordinates
39.930, -82.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084720, 1084719.